Alert archive / Washington / Gale Warnings in 2012

Gale Warning 58, NWS Seattle, WA

August 23, 2012

NWS Seattle, WA issued this gale warning at Aug 23, 2012, 2:49 AM PDT. It took effect at Aug 23, 2012, 2:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2012, 2:49 AM PDT (09:49 UTC)
In effect from
Aug 23, 2012, 2:00 PM PDT
Expired
Aug 24, 2012, 2:00 AM PDT
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WHUS76 KSEW 230949
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
249 AM PDT THU AUG 23 2012

PZZ131-132-231800-
/O.EXT.KSEW.SC.Y.1064.000000T0000Z-120823T2100Z/
/O.NEW.KSEW.GL.W.0058.120823T2100Z-120824T0900Z/
/O.NEW.KSEW.SC.Y.1065.120824T0900Z-120824T1500Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
249 AM PDT THU AUG 23 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM PDT
FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM PDT
FRIDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL
CRAFT ADVISORY IS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY. 

* WIND...WEST WIND 15 TO 25 KT RISING TO 25 TO 35 KT LATE THIS
  AFTERNOON...THEN EASING TO 15 TO 25 KT LATE TONIGHT.

* SEAS...WIND WAVES 1 TO 3 FEET BUILDING TO 3 TO 6 FEET THIS
  EVENING...THEN SUBSIDING TO 2 TO 4 FEET LATE TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
3 follow-up statements
500 
WHUS76 KSEW 231550
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
850 AM PDT THU AUG 23 2012

PZZ131-132-240000-
/O.CON.KSEW.SC.Y.1064.000000T0000Z-120823T2100Z/
/O.CON.KSEW.GL.W.0058.120823T2100Z-120824T0900Z/
/O.CON.KSEW.SC.Y.1065.120824T0900Z-120824T1500Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
850 AM PDT THU AUG 23 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM PDT FRIDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...

* WIND...WEST WIND 15 TO 25 KT RISING TO 25 TO 35 KT LATE THIS 
  AFTERNOON...THEN EASING TO 15 TO 25 KT LATE TONIGHT. 

* SEAS...WIND WAVES 1 TO 3 FEET BUILDING TO 3 TO 6 FEET THIS 
  EVENING...THEN SUBSIDING TO 2 TO 4 FEET LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-240000-
/O.EXB.KSEW.SC.Y.1064.000000T0000Z-120824T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
850 AM PDT THU AUG 23 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT FRIDAY. 

* WIND...NORTHERN INLAND...SW WIND RISING TO 15 TO 25 KT LATE THIS
  AFTERNOON AND TONIGHT. ADMIRALTY INLET...NW WIND RISING TO 15 TO
  25 KT LATE THIS AFTERNOON AND TONIGHT.

* SEAS...WIND WAVES BUILDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
726 
WHUS76 KSEW 232150
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
250 PM PDT THU AUG 23 2012

PZZ131-132-240600-
/O.CON.KSEW.GL.W.0058.000000T0000Z-120824T0900Z/
/O.CON.KSEW.SC.Y.1065.120824T0900Z-120824T1500Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
250 PM PDT THU AUG 23 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...

* WIND...WEST WIND 15 TO 25 KT RISING TO 25 TO 35 KT LATE THIS 
  AFTERNOON...THEN EASING TO 15 TO 25 KT LATE TONIGHT. 

* SEAS...WIND WAVES 1 TO 3 FEET BUILDING TO 3 TO 6 FEET THIS 
  EVENING...THEN SUBSIDING TO 2 TO 4 FEET LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-240600-
/O.EXA.KSEW.SC.Y.1064.000000T0000Z-120824T0900Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
250 PM PDT THU AUG 23 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT FRIDAY. 

* WIND...WEST WIND RISING TO 15 TO 25 KT LATE THIS AFTERNOON AND
  EVENING. 

* SEAS...WIND WAVES BUILDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-240600-
/O.CON.KSEW.SC.Y.1064.000000T0000Z-120824T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
250 PM PDT THU AUG 23 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* WIND...NORTHERN INLAND WATERS...SOUTHWEST WIND RISING TO 15 TO
  25 KT LATE THIS AFTERNOON AND TONIGHT PRIMARILY SOUTH AND EAST
  OF THE SAN JUANS. ADMIRALTY INLET...NW WIND RISING TO 15 TO 25 KT
  LATE THIS AFTERNOON AND TONIGHT.

* SEAS...WIND WAVES BUILDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
931 
WHUS76 KSEW 240349
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
849 PM PDT THU AUG 23 2012

PZZ131-132-241200-
/O.CON.KSEW.GL.W.0058.000000T0000Z-120824T0900Z/
/O.CON.KSEW.SC.Y.1065.120824T0900Z-120824T1500Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
849 PM PDT THU AUG 23 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...

* WIND...WEST WIND 25 TO 35 KT...EASING TO 15 TO 25 KT LATE
  TONIGHT.

* SEAS...WIND WAVES 3 TO 6 FEET THIS EVENING...SUBSIDING TO 2 TO
  4 FEET LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-133-134-240900-
/O.CON.KSEW.SC.Y.1064.000000T0000Z-120824T0900Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
849 PM PDT THU AUG 23 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* WIND...NORTHERN INLAND WATERS...SOUTHWEST WIND 15 TO 25 KT
  PRIMARILY SOUTH AND EAST OF THE SAN JUANS. ADMIRALTY INLET...NW
  WIND 15 TO 25 KT.

* SEAS...WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 22, 8:50 PM PDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 8:50 PM PDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
850 PM PDT WED AUG 22 2012

.SYNOPSIS...A WEAK RIDGE WILL MOVE EAST OF THE REGION TONIGHT AS AN
UPPER TROUGH APPROACHES OFFSHORE. THE TROUGH WILL MOVE THROUGH THE
AREA THURSDAY AND THURSDAY NIGHT FOR COOL WEATHER AND A CHANCE OF
SHOWERS. AN UPPER RIDGE WILL BRING SUNNIER WARMER WEATHER FRIDAY AND
SATURDAY AT LEAST. ANOTHER TROUGH COULD REACH THE AREA AS EARLY AS
SUNDAY BUT MORE LIKELY IT WILL ARRIVE EARLY NEXT WEEK.

&&

.SHORT TERM...AN UPPER TROUGH OVER THE EASTERN PACIFIC WILL
GRADUALLY SHIFT OVER THE PACIFIC NORTHWEST TONIGHT AND THURSDAY WITH
INCREASING LOW LEVEL ONSHORE FLOW. EXPECT LOW CLOUDS TO FILL BACK IN
TONIGHT WITH PROBABLY LESS BURNOFF ON THURSDAY AND A FEW DEGREES OF
COOLING. THERE COULD ALSO BE A LITTLE LIGHT RAIN...MAINLY LATER
THURSDAY AS THE MAIN TROUGH AXIS SWINGS THROUGH. ANY PRECIPITATION
WHICH DEVELOPS WILL PROBABLY BE SPOTTY AT BEST.

FRIDAY SHOULD SEE MORNING CLOUDS WITH AFTERNOON SUNSHINE AS THE
UPPER TROUGH MOVES INLAND...HIGH PRESSURE ALOFT BUILDS IN FROM THE
WEST...AND LOW LEVEL GRADIENTS TURN MORE NORTHERLY. HIGHS WILL
REBOUND A FEW DEGREES AS WELL. SATURDAY LOOKS PRETTY SUNNY WITH
HIGHS WARMING TO NEAR NORMAL UNDER THE INFLUENCE OF AN UPPER RIDGE.
SCHNEIDER

.LONG TERM...PREVIOUS DISCUSSION...THE CONFIDENCE IN THE FORECAST
FOR THE EXTENDED PERIOD SUNDAY THROUGH WEDNESDAY IS POOR. THERE HAS
BEEN LOTS OF MODEL DISAGREEMENT AND POOR RUN-TO-RUN CONSISTENCY FOR
THE PAST SEVERAL DAYS. YESTERDAY MODELS SHOWED THE NEXT UPPER TROUGH
MOVING INLAND AROUND MONDAY NIGHT OR TUESDAY...BUT NOW THE LATEST
MODEL RUNS BRING IT INTO THE AREA AS EARLY AS SUNDAY. GIVEN THE HIGH
DEGREE OF UNCERTAINTY...I HAVE DECIDED TO MORE OR LESS STAND PAT ON
THE FORECAST. WE WILL STAY WITH A DRY FORECAST FOR SUNDAY EXCEPT A
CHANCE OF SHOWERS ON THE COAST...A DRY BUT SLIGHTLY COOLER DAY
MONDAY...AND THEN A MARINE PUSH AND UPPER TROUGH ARRIVAL TUESDAY.
MCDONNAL

&&

.AVIATION...THROUGH 12Z FRIDAY W WA WILL REMAIN UNDER THE SOUTHERN
PORTION OF THE UPPER LEVEL TROUGH THAT WILL BE MOVING ACROSS CENTRAL
B.C.  FLOW ALOFT WILL BE SW. AN UPPER LEVEL SHORTWAVE TROUGH
ROUNDING THE MAIN TROUGH WILL MOVE ACROSS W WA AROUND 00Z.
CONTINUING ONSHORE FLOW WILL ALLOW STRATUS TO REFORM OVER W WA AFTER
12Z. THE MAIN LAYER LOOKS LIKE IT WILL REFORM 3500-4500 FEET WITH A
LOWER LAYER AROUND 2000 FEET IN SOME AREAS. UPWARD MOTION PROVIDED
BY THE APPROACHING SHORTWAVE TROUGH SHOULD ALLOW THE HIGHER LAYER TO
PERSIST INTO MID-LATE THURSDAY AFTERNOON.

KSEA...MOSTLY CLEAR SKIES WITH SURFACE WINDS 4-7 KT WILL PERSIST
THROUGH 07Z. STRATUS WILL REFORM AROUND 12Z BECOMING SCT-BKN020
BKN-OVC040. THE LOWER LAYER SHOULD DISSIPATE BY 18Z...WITH THE
HIGHER LAYER CONTINUING PAST 00Z. SURFACE WINDS WILL SHIFT TO S-SW 5
KT AROUND 12Z. KAM

&&

.MARINE...THE SURFACE HIGH CENTERED OFFSHORE NEAR 45N/145W WILL BE
THE MAIN FEATURE PRODUCING ONSHORE FLOW OVER W WA THROUGH THURSDAY
NIGHT. LOWER PRESSURE WILL CONTINUE INLAND OVER E WA AND THE
ROCKIES. UIL-BLI PRESSURE GRADIENT WAS UP TO 1.3 MB AT 03Z WITH LOW
END SCA WINDS IN THE CENTRAL STRAIT...AND BORDERLINE BUT BELOW SCA
WINDS AT SMITH ISLAND. SCA IS UP AND I WILL LEAVE IT UNCHANGED FOR
TONIGHT. WESTERLY ONSHORE FLOW WILL BECOME STRONG THURSDAY
EVENING...JUST BEHIND AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE E
ACROSS W WA LATE THURSDAY AFTERNOON. THIS LOOKS LIKE AN EASY 20-30
KT SCA...WITH THE USUAL SMALL CHANCE THAT WINDS WILL REACH LOW END
SPOTTY GALES.

ON FRIDAY A LARGE UPPER LEVEL AND SURFACE LOW WILL MOVE S FROM THE
GULF OF AK. THE TRACK OF THE LOW WILL PUSH UP THE NE SIDE OF THE
SURFACE HIGH INTO A SURFACE RIDGE ALONG 130W JUST OFFSHORE W
WA...WHICH WILL BECOME THE DOMINANT FEATURE PRODUCING WEAKER ONSHORE
FRIDAY EVENING.

THE GFS SHOWS THE LARGE UPPER LEVEL AND SURFACE LOW CONTINUING S
TO AROUND 48N-50N/135W SATURDAY AND SUNDAY...BLOCKING THE INFLUENCE
OF THE NE PACIFIC SURFACE HIGH AND ALLOWING ONLY SHORT DURATION WEAK
ONSHORE FLOW SATURDAY AND SUNDAY EVENINGS. THE 12Z ECMWF DOES ALMOST
THE SAME...BUT BRINGS THE LOW EASTWARD OVER THE OFFSHORE WATERS ON
SUNDAY...MORE QUICKLY THAN THE 18Z GFS SOLUTION. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA
     THROUGH 6 AM THURSDAY.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:49 AM PDTSmall Craft AdvisorySEW27 hr

Nearby

Gale Warnings in Washington, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.